Tornadoes · United States · Washington · 2005

F0 tornado, Toppenish, Washington, April 23, 2005

This F0 tornado ran 0.1 miles across Yakima County on April 23, 2005, touching down at 3:47 PM PDT and reaching 10 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
April 23, 2005
Touchdown
3:47 PM PDT (22:47 UTC)
Path length
0.1 miles (0.2 km)
Path width
10 yards (9 m)
Deaths
0
Injuries
0
County
Yakima County
Touchdown point
46.280, -120.300
Lift-off point
46.280, -120.300
Record number
43

What the Weather Service recorded

A weak tornado was spotted with no damage reported.

A weak tornado was spotted with no damage reported.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

Issued (UTC)ExpiredProductOffice
22:49 UTC23:15 UTCTornado WarningPDT
22:49 UTC23:15 UTCTornado WarningPDT
23:15 UTC00:14 UTCSevere Thunderstorm WarningPDT
00:00 UTC02:30 UTCFlash Flood WarningPDT

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:42 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the tornado touched down at Apr 23, 2:17 PM PDT, 1 hour 30 minutes earlier.

Area forecast discussion, Apr 23, 2:17 PM PDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
217 PM PDT SAT APR 23 2005

.SHORT TERM...BUSY AFTERNOON WITH STRONG CONVECTION IN THE NORTHEAST
CWA WHICH MAY PERSIST FOR A FEW HOURS. OTHERWISE SCATTERED SHOWERS
WILL CONTINUE OVERNIGHT WITH A GRADUAL DECREASING TREND. MODELS
BRING A SHORTWAVE FROM NV AND ROTATE IT NORTH INTO THE AREA TOMORROW
WITH BOTH THE MESOETA AND GFS BREAKING OUT SHOWERS. THE MODELS
DISAGREE ON THE AXIS OF HEAVIEST RAINFALL HOWEVER...MAINLY DUE TO
THE LOCATION OF WEAK BAROCLINIC ZONE. AVN IS FARTHER NORTH THAN
MESOETA. FOR NOW HAVE BLENDED THE TWO SOLUTIONS BUT THE ACTUAL
LOCATION OF THE BOUNDARY WILL DICTATE A CORRIDOR OF POTENTIALLY
HEAVY RAINFALL SUNDAY AFTERNOON/NIGHT. ON MONDAY SOME LINGERING
SHOWERS ARE POSSIBLE ALONG THE BAROCLINIC ZONE BEFORE TAPERING OFF
MONDAY NIGHT. TEMPERATURES WILL BE MILD THROUGH THE PERIOD. 78

.LONG TERM...TUESDAY THROUGH SATURDAY...STAGNANT PATTERN CONTINUES
TO HOLD WITH WEAK SYSTEMS MOVING THROUGH THE GENERAL NORTHERLY FLOW
ALOFT.  THIS WILL KEEP A SLIGHT CHANCE OF AFTERNOON AND EVENING
SHOWERS OVER THE MOUNTAINS.  HAVE OPTED TO DISCOUNT GFS/S DRAMATIC
COOLING IN THE LATER PART OF THE WEAK AS IT IS AN OUTLIER. EARLE

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  46  68  46  71 /  50  50  60  20
ALW  48  70  48  74 /  40  40  50  20
PSC  47  75  46  76 /  50  30  50  20
YKM  42  73  44  75 /  50  30  60  20
HRI  45  71  45  75 /  50  40  60  30
ELN  43  70  43  73 /  50  30  50  20
RDM  35  61  37  65 /  60  60  50  20
LGD  40  62  42  67 /  50  60  60  20
5J0  37  59  38  65 /  50  70  50  20
DLS  46  69  46  73 /  50  40  70  30

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
78/81
Hazardous weather outlook, Apr 23, 5:10 AM PDT, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
510 AM PDT SAT APR 23 2005

WAZ024>030-ORZ041>050-241200-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-BLUE MOUNTAINS-
JOHN DAY BASIN-OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-
WALLOWA COUNTY-
510 AM PDT SAT APR 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...

THUNDERSTORMS
     EAST COLUMBIA RIVER GORGE OF WASHINGTON, EAST SLOPES OF THE
     SOUTHERN CASCADES, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
     COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
     OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA
     RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON,
     LOWER COLUMBIA BASIN OF OREGON, FOOTHILLS OF THE BLUE
     MOUNTAINS OF OREGON, BLUE MOUNTAINS, JOHN DAY BASIN,
     OCHOCO-JOHN DAY HIGHLANDS, GRANDE RONDE VALLEY, WALLOWA COUNTY

LOW PRESSURE SPINNING OFF THE COAST OF CALIFORNIA WILL USHER
MOISTURE NORTH AND INTO THE TWO STATE AREA TODAY. THE MOISTURE WILL
COMBINE WITH DAYTIME HEATING TO PRODUCE THUNDERSTORMS. SOME OF THE
STORMS MAY BECOME STRONG AND PRODUCE GUSTY WINDS OVER 50 MPH AND
HAIL NEARING PENNY SIZE ACROSS THE ALL OF THE AREA.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND THIS EVENING ACROSS ALL
OF THE AREA.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PROTOTYPE GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENT HAZARDS.

In the hours before

Local storm report, Apr 23, 2:47 PM PDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
247 PM PDT SAT APR 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND GST     PENDLETON               45.67N 118.82W
04/23/2005  50 MPH           UMATILLA           OR   NWS EMPLOYEE

            WIND GUST OVER 50 MPH.

0145 PM     HEAVY RAIN       6 E STANFIELD           45.79N 119.09W
04/23/2005  1.00 INCH        UMATILLA           OR   TRAINED SPOTTER

            1.00 INCHES OF RAIN IN APPROXIMATELY 10 MINUTES. 0.5 INCH
            HAIL ALSO REPORTED.

0202 PM     TSTM WND GST     HELIX                   45.85N 118.66W
04/23/2005  54 MPH           UMATILLA           OR   MESONET

0215 PM     TSTM WND GST     3 NE HERMISTON          45.86N 119.24W
04/23/2005  50 MPH           UMATILLA           OR   TRAINED SPOTTER

            WIND GUST 50 TO 55 MPH.

&&

JAS
Local storm report, Apr 23, 3:09 PM PDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
309 PM PDT SAT APR 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     FUNNEL CLOUD     5 WSW RICHLAND          46.28N 119.40W
04/23/2005                   BENTON             WA   TRAINED SPOTTER

            SHORT LIVED FUNNEL CLOUD SPOTTED OVER THE HANFORD
            RESERVATION.

&&

JAS
Local storm report, Apr 23, 3:15 PM PDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
315 PM PDT SAT APR 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     HEAVY RAIN       1 SE PRINEVILLE         44.29N 120.83W
04/23/2005  1.05 INCH        CROOK              OR   TRAINED SPOTTER

            1.05 INCHES OF RAIN 6AM TO 3PM SATURDAY.

&&

JAS
Local storm report, Apr 23, 3:25 PM PDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
325 PM PDT SAT APR 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             3 W STANFIELD           45.79N 119.28W
04/23/2005  0.75 INCH        UMATILLA           OR   PUBLIC

            PENNY SIZE HAIL REPORTED AT THE SPACE AGE TRAVEL CENTER.

&&

JAS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Salem/Mcnary, OR (KSLE), 12:00Z

10.8 hours before the tornado, 259 km from the path. April 23, 2005.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 12:00Z on 2005-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -74946, lifted condensation level 1108 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Salem/Mcnary, OR at 12:00Z on 2005-04-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 1 square meters per square second, 0 to 6 km bulk shear 23 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-74946 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1108 m above ground
0-6 km bulk shear
23 kt
0-1 km bulk shear
23 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.9 K/km

Open this sounding in Storm Lab

Salem/Mcnary, OR (KSLE), 00:00Z

1.2 hours after it, 259 km from the path. April 24, 2005.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 00:00Z on 2005-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 15 joules per kilogram, CIN 0, lifted condensation level 615 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Salem/Mcnary, OR at 00:00Z on 2005-04-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -46 square meters per square second, 0 to 6 km bulk shear 13 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
0 J/kg
Surface CAPE
104 J/kg
Mixed-layer LCL
615 m above ground
0-6 km bulk shear
13 kt
0-1 km bulk shear
16 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.2 K/km

Open this sounding in Storm Lab

The surface observations

Yakima Air Terminal (YKM), 37 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
20:56 UTC6744210° 5 kt1007.8
21:56 UTC6843 3 kt1007.8
22:48 UTC6844.6260° 6 kt1007.5TS
22:56 UTC6744280° 5 kt1007.5TS
23:35 UTC53.65080° 19 kt271010.2+TSRA BR
23:56 UTC5450130° 11 kt181010.5TSRA BR
00:04 UTC53.650140° 12 kt1010.5TSRA BR
00:26 UTC53.650200° 6 kt1010.2+TSRA BR

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Pendleton radar (KPDT), 130 km away, was scanning. The volume nearest the touchdown began at 22:47 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2005 tornado in WashingtonEvery tornado in Washington since 1950Warnings in force in Washington nowThe forecast where you are

The other tornadoes of April 23, 2005

3 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 233:55 AM EDTF0Lafayette, FL0.575$120,000
April 234:12 PM PDTF0Yakima, WA0.110
April 237:30 PM EDTF1Polk, FL7.0150$250,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.